Co-codamol: The risks of the over-the-counter painkiller – ‘Do not increase the dose’
Chronic pain: Expert discusses 'conflict' with using painkillers
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
The NHS has warned specifically about taking too much co-codamol, described as “harmful” and “dangerous” if used to excess. It can be bought in pharmacies – without a prescription – although doctors will recommend higher doses for more serious conditions. The fact it is made from paracetamol and codeine can make it addictive as well as potentially lethal if mixed with other medicines.
Co-codamol, which can come in tablets or capsules, is often used to treat aches and pains including headaches, muscular pain, migraines and toothache.
It comes in three strengths, with the lowest available from pharmacies but the higher strengths only on prescription.
According to the NHS the most common side effects of co-codamol are constipation and feeling sick or sleepy.
And in “rare” cases it could also cause a skin rash, difficulty peeing, changes in your eyesight and dizziness.
However, the main concern is getting the dosage right.
“Taking too much co-codamol can be harmful,” the NHS says.
“Do not be tempted to increase the dose or take a double dose if your pain is very bad.”
The health service explains: “Adults and young people aged 16 years and older can take one or two tablets (of any strength) up to four times in 24 hours.
“Always leave at least four to six hours between doses.
“The maximum dose is eight co-codamol tablets in 24 hours.
“It’s important to leave a gap between doses of co-codamol. Taking too much co-codamol can be very dangerous. That’s because the paracetamol in it can cause liver damage.”
It adds: “Do not take co-codamol with paracetamol, or other medicines that contain paracetamol.
“Co-codamol already contains paracetamol so you could be at risk of paracetamol overdose.”
And because one of the ingredients, codeine, is an opiate it can become addictive.
The NHS states: “It’s possible to become addicted to the codeine in co-codamol, but your doctor will explain how to reduce the risks of becoming addicted.”
Generally, it is only advised that adults aged 18 and over take co-codamol, although children aged 12 and above can use it if other painkillers are not working.
It is also not suitable for people with a range of conditions including lung problems or breathing difficulties, head injuries, adrenal gland problems, liver problems and obstructive sleep apnoea.
It is also not suitable for pregnant people or those trying to get pregnant, as well as heavy drinkers.
The NHS advises you call 999 if you have taken too much co-codamol and are finding it difficult to breathe.
It also recommends calling 111 for help if you take more than two extra tablets or you take more than eight tablets of co-codamol in 24 hours.
Source: Read Full Article